Alert archive / Iowa / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Des Moines, IA

July 12, 2023Boone County, Greene County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 12, 2023, 5:55 AM CDT for Boone County, Greene County, Iowa. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2023, 5:55 AM CDT (10:55 UTC)
Expired
Jul 12, 2023, 11:45 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IA, Greene County, IA

The radar

The Des Moines radar (KDMX), 43 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 9:15 AM CDTFLASH FLOOD2 S Boone, IAWater flowing through the grounds of the Boone Speedway.
Jul 12, 9:47 AM CDTRAIN 4.43 S Boone, IAEvent total.
Jul 12, 9:49 AM CDTRAIN 3.634 N Napier, IAEvent total.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 200 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-3.5

Open this sounding in Storm Lab

The text

As transmitted.

862 
WGUS53 KDMX 121055
FFWDMX
IAC015-073-121645-
/O.NEW.KDMX.FF.W.0003.230712T1055Z-230712T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
555 AM CDT Wed Jul 12 2023

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Central Boone County in central Iowa...
  East Central Greene County in west central Iowa...

* Until 1145 AM CDT.

* At 555 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Boone, Ogden, Boone Speedway, Grand Junction, Luther, Dana, 
  Beaver, Ledges State Park and Boone Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4196 9423 4212 9424 4211 9421 4207 9405
      4207 9370 4196 9370

FLASH FLOOD...RADAR INDICATED

$$

REV
2 follow-up statements
822 
WGUS73 KDMX 121204
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
704 AM CDT Wed Jul 12 2023

IAC015-073-121645-
/O.CON.KDMX.FF.W.0003.000000T0000Z-230712T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IA-Greene IA-
704 AM CDT Wed Jul 12 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT THIS 
MORNING FOR CENTRAL BOONE AND EAST CENTRAL GREENE COUNTIES...

At 704 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Boone, Ogden, Boone Speedway, Grand Junction, Luther, Dana, 
  Beaver, Ledges State Park and Boone Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4196 9423 4212 9424 4211 9421 4207 9405
      4207 9370 4196 9370

FLASH FLOOD...RADAR INDICATED

$$

Zogg
208 
WGUS73 KDMX 121639
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1139 AM CDT Wed Jul 12 2023

IAC015-073-121649-
/O.EXP.KDMX.FF.W.0003.000000T0000Z-230712T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IA-Greene IA-
1139 AM CDT Wed Jul 12 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1145 AM CDT THIS MORNING FOR 
CENTRAL BOONE AND EAST CENTRAL GREENE COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4196 9423 4212 9424 4211 9421 4207 9405
      4207 9370 4196 9370

$$

Zogg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:24 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 12, 2:24 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
224 AM CDT Wed Jul 12 2023

.SHORT TERM.../Today through Thursday/
Issued at 224 AM CDT Wed Jul 12 2023

Forecast Impacts for the week:

...Strong to severe storms expected into morning
...Generally warm conditions continue into Saturday
...Additional rain chances into Friday into weekend

Confidence Short Term: Medium to High

Generally on track with upstream convection expected to expand into
an MCS by 12z across our area. Tonights surface map shows the sfc
front nearly stationary just south of Des Moines along the US34
corridor. Aloft the H850 front stretches from a low in Montana
southeast to western Nebraska and continues southeast to northeast
Kansas. Moisture has been pooling along the boundary with a large
area of +15 to 20C dew points from western Nebraska south to central
Kansas and Oklahoma. Various runs of the HRRR have shown a maturing
MCS/windbag tracking east southeast out of South Dakota and entering
northwest Iowa between 09 to 10z. The southwest edge of the complex
has been showing extreme wind gusts over 60 to 65kts for the past 24
hours and with the available moisture/energy in that area, it will
probably play out similar to that scenario. This area seems to be
focused in southeast/east central Nebraska to west central Iowa/
southwest Iowa through about 12 to 14z. How far east this extends
into central Iowa is still uncertain, though some of the latest CAMs
show some near severe gusts nearing the I35 corridor by 13z.
Regardless of that, there is still a risk of the complex turning to
the right with time and affecting areas farther north into the I80
corridor with strong thunderstorm wind gusts this morning. At this
time a severe thunderstorm watch continues only in the northwest
portion of Iowa to 13z, though we may see a watch into our area over
toward sunrise. Though the higher threat will be for wind with the
MCS, there remains some threat for a brief tornado if the complex
can mature fast enough. The other signal that has been showing up is
an area of moderate to heavy rainfall along the track of the MCS.
There has been a signal for 3 or more inches of rainfall at some
locations, but there is not enough consensus to pinpoint an area of
greatest concern. With the forward propagation of the MCS
alleviating much heavier amounts, will monitor the region for urban
and travel corridors. Most of the region could handle a couple of
inches of rainfall, even in a short period of time. However, any
urban areas could have some travel challenges with ponding water on
roads, highways and interstates. As the system tracks east, there
should be a trailing line of convection tracking southeast into
southern Iowa and then Missouri by early afternoon. Gradually some
sun will return with afternoon temperatures recovering into the
upper 70s north to the lower to mid 80s south. Tonight will be
quieter with high pressure returning through Thursday afternoon.
After lows in the lower 60s north to the mid to upper 60s south,
Thursday will warm to the mid 80s north to the upper 80s to around
90 south.

&&

.LONG TERM.../Thursday Night through Tuesday/
Issued at 224 AM CDT Wed Jul 12 2023

Confidence: Medium

A trailing wave and weak push of warm air advection will bring
another chance of showers Friday into Friday afternoon. Spotty rain
chances will extend into late Saturday into Sunday as another front
drops south from the Northern Plains. Cooler conditions with
additional chances for rain will return for Monday night into
Tuesday as a front stalls out just south of the state. Temperatures
early next week should be comfortable in the lower 80s for highs
with overnight lows in the 50s to lower 60s.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1213 AM CDT Wed Jul 12 2023

VFR conditions currently prevail at all sites, but isolated
storms continue to develop across the area. Timing for storms is
still a bit uncertain but confidence is higher than the last TAF
issuance. Still expecting storms to continue to develop through
the early morning hours, before the larger system makes its way
into the area around 1000 to 1100 UTC, first impacting northwest
Iowa, then making its way south and east. Trends will be
monitored closely through the morning hours, and TAFs amended
accordingly for any changes to the current forecast. Brief gusty
winds are possible with the pop up showers over the next few
hours, then stronger winds may be associated with the more
widespread system later this morning, especially at sites such as
KFOD and KDSM.

Ceilings tomorrow morning look to drop for a short period of time
in northeast Iowa, but still expecting this to only affect KALO
and potentially KMCW. Storm development later in the day tomorrow
is seeming less likely due to the later timing of the morning
storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Dodson
Hazardous weather outlook, Jul 12, 3:04 AM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
304 AM CDT Wed Jul 12 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-130815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
304 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible early this morning.
The main hazards will be damaging wind gusts, though hail and
locally heavy rainfall are also possible. A tornado or two cannot
be ruled out in far southern Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Monday

Additional storm chances will continue on and off for the
remainder of the work week with the next best chance on Friday. The
severe potential will need to be refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

In the hours before

Special weather statement, Jul 12, 12:13 AM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1213 AM CDT Wed Jul 12 2023

IAZ047-048-059-060-120600-
Story IA-Boone IA-Polk IA-Dallas IA-
1213 AM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northern Polk,
southern Story, southeastern Boone and northeastern Dallas Counties
through 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm over
Big Creek Lake, or 10 miles north of Johnston, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ankeny, Bondurant, Polk City, Huxley, Madrid, Slater, Granger,
Woodward, Big Creek Lake, Saylorville Lake, Maxwell, Cambridge,
Elkhart, Alleman, Sheldahl and Big Creek State Park.

This includes Interstate 35 between mile markers 92 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4186 9333 4186 9335 4169 9335 4175 9388
      4189 9403 4196 9333
TIME...MOT...LOC 0513Z 272DEG 20KT 4184 9377

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Small
Special weather statement, Jul 12, 2:46 AM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
246 AM CDT Wed Jul 12 2023

IAZ073-074-084-085-120830-
Marion IA-Lucas IA-Monroe IA-Warren IA-
246 AM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northeastern Lucas,
northwestern Monroe, southern Marion and southeastern Warren Counties
through 330 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Melcher-Dallas, or 13 miles southwest of Knoxville, moving east at 30
mph.

HAZARD...Winds in excess of 30 mph and penny size hail and
         additional rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

This strong thunderstorm will be near...
  Melcher-Dallas around 255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 9348 4130 9345 4127 9296 4107 9302
TIME...MOT...LOC 0745Z 281DEG 26KT 4122 9333

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

REV
Special weather statement, Jul 12, 4:59 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Des Moines IA
459 AM CDT Wed Jul 12 2023

IAZ046>049-058>061-121200-
Greene-Boone-Story-Marshall-Guthrie-Dallas-Polk-Jasper-
Including the cities of Jefferson, Boone, Ames, Marshalltown,
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel,
Des Moines, and Newton
459 AM CDT Wed Jul 12 2023

...Thunderstorms With Heavy Rainfall and Gusty Winds...

An area of thunderstorms with moderate to heavy rainfall up to 1
to 2 inches will be moving into central Iowa over the next 2 to 3
hours. This area of thunderstorms will impact the Highway 30
corridor as well as the Interstate 35 corridor between Ames and
Des Moines from now until 7 am. As it sags south across the
region, it will also affect the I80 corridor between 6 and 8 am.

Persons traveling this morning should be alert to rapidly changing
visibility in locally heavy rainfall as well as ponding of water
on roadways which may lead to difficulty traveling during the
rush hour period of 5 to 8 am. Wind gusts of 35 to 40 mph may also
occur with this area of thunderstorms.

Additionally, another area of strong thunderstorms is expected to
move into western to central Iowa between 7 and 11 am this
morning.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:13 AM CDTSpecial Weather StatementDMXPolk47 min
Jul 12, 1:00 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story45 min
Jul 12, 2:46 AM CDTSpecial Weather StatementDMXLucas44 min
Jul 12, 3:05 AM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe55 min
Jul 12, 5:17 AM CDTSevere Thunderstorm WarningDMXHancock, Wright16 min
Jul 12, 5:40 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story50 min
Jul 12, 6:07 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Carroll, Cass, Crawford, Sac38 min
Jul 12, 6:41 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Adams, Audubon, Cass, Crawford, Guthrie and 3 more64 min
Jul 12, 7:22 AM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Decatur, Madison, Ringgold, Taylor and 1 more38 min
Jul 12, 7:41 AM CDTSevere Thunderstorm WarningDMXAdair, Boone, Clarke, Dallas, Madison, Polk and 3 more39 min
Jul 12, 7:47 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek43 min
Jul 12, 7:59 AM CDTSevere Thunderstorm WarningDMXAppanoose, Clarke, Decatur, Lucas, Monroe, Ringgold and 1 more46 min
Jul 12, 8:18 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Poweshiek, Story, Tama42 min

Nearby

Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.